Texas, 2022Damaging Winds and High Wind in Texas, June 8, 2022
June 8, 2022 · NWS LUB · 22 events in 15 counties and zones
A complex of thunderstorms that initially developed over eastern Colorado and western Kansas around midnight, grew in size and strength as it accelerated southward across much of the Oklahoma and Texas Panhandles during the predawn hours. The main impact was widespread intense winds that it generated as it plunged southward.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms that initially developed over eastern Colorado and western Kansas around midnight, grew in size and strength as it accelerated southward across much of the Oklahoma and Texas Panhandles during the predawn hours. The main impact was widespread intense winds that it generated as it plunged southward. The leading edge of the winds raced out of the southern Texas Panhandle and across the South Plains and Rolling Plains between 0630 CST and 0900 CST, lofting dust and causing damage in spots. The strongest winds were measured near Turkey (Hall County) and Matador (Motley County), where tree damage was reported. The wind also lofted copious amounts of blowing dust, creating a haboob as the leading edge of the outflow raced south and east of the South and Rolling Plains. Visibility briefly dropped very low as the initial gust front and wall of dust moved through. Farther west on the South Plains, high winds were created by the outflow boundary with no convection along this portion of the outflow. The automated surface observing system at Lubbock International Airport measured a wind gust of 64 mph. A Texas Tech University West Texas mesonet site near Anton (Hockley County) measured a wind gust of 58 mph while a mesonet near Graham (Garza County) measured a gust of 59 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 8, 5:02 AM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 8, 5:02 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
602 AM CDT Wed Jun 8 2022
.AVIATION...
Both low CIGS and visbys have filled in at all TAF sites behind a
cold front early this morning. It is unclear on how long these
conditions will persist for but best guess is that they will hang
on for several more hours before dissipating. There is a small
chance that sub-VFR will persist for much of the day at KCDS and
possibly KPVW/KLBB. Additionally, a complex of thunderstorms was
moving southward through the Texas Panhandle but are expected to
mostly dissipate before reaching the KCDS terminal. Although
chances are not zero that they will be impacted by a storm.
&&
.UPDATE...
The forecast has been updated to reflect the possibility of a
complex of thunderstorms moving into the extreme southern Texas
Panhandle later this morning. Short term solutions/CAMs have been
slow to pick up on this highly outflow dominant activity.
Conditions will become less favorable for sustaining convection
the farther south the outflow travels but still may impact the
extreme southern Texas Panhandle in a few hours. Because of this,
low stratus may hang on in the southern Panhandle for much of
today and may possibly lead to much cooler than expected
conditions.
&&
.PREV DISCUSSION... /issued 321 AM CDT Wed Jun 8 2022/
SHORT TERM...
Convective chances are not too clear for this afternoon into the
evening. Overnight convection in the extreme southern Texas
Panhandle has mostly fizzled before reaching the South Plains with
the only effect being some isolated light rain showers. Convection
in the northern Texas Panhandle into southwestern Kansas will give a
cold front a bonus boost this morning and is expected to push
through the FA later this morning. This front will likely limit our
convective chances for the rest of the day. Overall forcing will be
weak with an upper ridge in close proximity to the area. Any
convection will be driven primarily by daytime heating and well into
eastern New Mexico into the Permian Basin in easterly upslope flow
and south of the surface boundary. Steep mid level lapse rates will
lead to strong instability this afternoon but strong capping will be
in place north of the surface boundary which will encompass the
entire FA. If any storm were to happen to propagate into the area
this evening, it would have the potential to produce strong wind
gusts. Otherwise, the cold front will keep low level moisture levels
high and temperatures on the cool side of seasonal averages.
LONG TERM...
Precipitation chances tomorrow continue to dwindle as warm mid-
level temperatures of ~14-15C at H70 and ~27-28C at H85 provide a
formidable blockade for convection moving off the higher terrain
in eastern New Mexico to overcome and move into our area. We've
seen this unfold the last couple of nights and there's no reason
at this point to believe it won't happen again. The expanding
upper level ridge to our west on Friday will begin to slowly
migrate east, as temperatures begin to approach or exceed triple
digits area wide by Saturday. Breezy south-southwest winds surface
winds on Sunday will see temperatures peak between 100-105F in the
afternoon on the Caprock and 105-110F east of the escarpment
across the Rolling Plains. A deepening trough across western CONUS
will help moderate temperatures somewhat by the middle of next
week, with a notable dryline possible on Tuesday. A weak signal
for possible dryline convection Tuesday afternoon/evening is too
low for mentioning in the official forecast at this point, so
otherwise dry and hot conditions expected through the long term.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
01
Hazardous weather outlook, Jun 8, 2:38 AM CST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
338 AM CDT Wed Jun 8 2022
TXZ021>044-090845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
338 AM CDT Wed Jun 8 2022
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...Today and tonight.
A low chance of storms will exist across the southwest Texas
Panhandle and South Plains from late this afternoon through the
evening. The primary concern for any storms will be damaging wind
gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Excessive heat on Sunday afternoon will approach 110F across the
southern Rolling Plains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Swisher
- When
- June 8, 6:31 AM CST to 6:33 AM CST
- Where
- Swisher County, 1 mi E of Happy
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.730, -101.832
A Texas Tech University West Texas mesonet site near Happy measured severe wind gusts from 0631 CST through 0633 CST. A peak wind gust of 63 mph was measured at 0631 CST.
Thunderstorm Wind, Hall
- When
- June 8, 6:58 AM CST
- Where
- Hall County, 2 mi S of Lesley
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.641, -100.800
A Texas Tech University West Texas mesonet site near Lesley measured a wind gust of 63 mph.
Thunderstorm Wind, Briscoe
- When
- June 8, 6:59 AM CST to 7:24 AM CST
- Where
- Briscoe County, 7 mi ESE of Silverton
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.431, -101.186
A Texas Tech University West Texas mesonet site near Silverton measured severe wind gusts from 0659 CST through 0724 CST. A peak wind gust of 66 mph was measured at 0701 CST.
Thunderstorm Wind, Briscoe
- When
- June 8, 7:05 AM CST to 7:06 AM CST
- Where
- Briscoe County, Caprock Canyons State Park
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.410, -101.070
A Texas Tech University West Texas mesonet site at Caprock Canyons State Park measured severe wind gusts from 0705 CST through 0706 CST. A peak wind gust of 64 mph was measured at 0705 CST.
Thunderstorm Wind, Hall
- When
- June 8, 7:10 AM CST to 7:21 AM CST
- Where
- Hall County, 2 mi WSW of Turkey
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.389, -100.912
A Texas Tech University West Texas mesonet site near Turkey measured severe wind gusts from 0710 CST through 0721 CST. A peak wind gust of 82 mph was measured at 0712 CST.
Thunderstorm Wind, Childress
- When
- June 8, 7:10 AM CST
- Where
- Childress County, 2 mi NNE of Childress
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.447, -100.187
A Texas Tech University West Texas mesonet site near Childress measured a wind gust of 60 mph.
Thunderstorm Wind, Childress
- When
- June 8, 7:11 AM CST
- Where
- Childress County, 0.92 mi E of (Cds)childress Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.430, -100.284
The automated surface observing system at Childress Municipal Airport measured a wind gust of 58 mph.
Thunderstorm Wind, Floyd
- When
- June 8, 7:14 AM CST to 7:16 AM CST
- Where
- Floyd County, 3 mi ENE of South Plains
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.237, -101.272
A Texas Tech University West Texas mesonet site near South Plains measured severe wind gusts from 0714 CST through 0716 CST. A peak wind gust of 62 mph was measured at 0715 CST.
Thunderstorm Wind, Hall
- When
- June 8, 7:18 AM CST
- Where
- Hall County, 1 mi NE of Memphis
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.730, -100.518
A Texas Tech University West Texas mesonet site near Memphis measured a severe wind gust of 60 mph.
Thunderstorm Wind, Hale
- When
- June 8, 7:22 AM CST
- Where
- Hale County, 8.6 mi SE of Seth Ward
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.133, -101.572
A Texas Tech University West Texas mesonet site near Aiken measured a wind gust of 59 mph.
Thunderstorm Wind, Floyd
- When
- June 8, 7:32 AM CST to 7:40 AM CST
- Where
- Floyd County, 2 mi NNE of Floydada
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.007, -101.317
A Texas Tech University West Texas mesonet site near Floydada measured severe wind gusts from 0732 CST through 0740 CST. A peak wind gust of 62 mph was measured at 0740 CST.
Thunderstorm Wind, Motley
- When
- June 8, 7:43 AM CST to 7:49 AM CST
- Where
- Motley County, 3 mi N of Roaring Spgs
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.943, -100.850
A Texas Tech University West Texas mesonet site near Roaring Springs measured severe wind gusts from 0743 CST through 0749 CST. A peak wind gust of 81 mph was measured at 0744 CST.
Thunderstorm Wind, Dickens
- When
- June 8, 7:50 AM CST to 8:04 AM CST
- Where
- Dickens County, 3 mi NNW of Mc Adoo
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.770, -101.000
A Texas Tech University West Texas mesonet site near McAdoo measured severe wind gusts from 0750 CST through 0804 CST. A peak wind gust of 76 was measured at 0754 CST.
Thunderstorm Wind, Cottle
- When
- June 8, 7:58 AM CST to 7:59 AM CST
- Where
- Cottle County, 2 mi SSE of Hackberry
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.903, -100.137
A Texas Tech University West Texas mesonet site near Hackberry measured 59 mph wind gusts from 0758 CST through 0759 CST.
Thunderstorm Wind, Crosby
- When
- June 8, 8:00 AM CST to 8:03 AM CST
- Where
- Crosby County, 1 mi SE of Ralls
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.670, -101.368
A Texas Tech University West Texas mesonet site near Ralls measured severe wind gusts from 0800 CST through 0803 CST. A peak wind gust of 60 mph was measured at 0803 CST.
High Wind, Hockley
- When
- June 8, 8:02 AM CST
- Where
- Hockley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
High Wind, Lubbock
- When
- June 8, 8:05 AM CST
- Where
- Lubbock forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Thunderstorm Wind, Crosby
- When
- June 8, 8:06 AM CST to 8:08 AM CST
- Where
- Crosby County, 6 mi NW of White River Lake
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.521, -101.164
A Texas Tech University West Texas mesonet site near White River Lake measured severe wind gusts from 0806 CST through 0808 CST. A peak wind gust of 71 was measured at 0808 CST.
Thunderstorm Wind, King
- When
- June 8, 8:10 AM CST to 8:28 AM CST
- Where
- King County, 10 mi WSW of Guthrie
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.565, -100.490
A Texas Tech University West Texas mesonet site near Guthrie measured severe wind gusts from 0810 CST through 0828 CST. A peak wind gust of 70 mph was measured at 0818 CST.
Thunderstorm Wind, Dickens
- When
- June 8, 8:20 AM CST
- Where
- Dickens County, 1 mi W of Spur
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.480, -100.867
A Texas Tech University West Texas mesonet site near Spur measured a wind gust of 62 mph.
Thunderstorm Wind, Kent
- When
- June 8, 8:40 AM CST
- Where
- Kent County, 1 mi SSE of Jayton
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.237, -100.573
A Texas Tech University West Texas mesonet site near Jayton measured a wind gust of 62 mph.
High Wind, Garza
- When
- June 8, 9:04 AM CST to 9:12 AM CST
- Where
- Garza forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Ohio, June 8, 2022$1.9 million · EF2 · 24 events
- Tornado and Hail in Maryland, June 8, 2022$1.2 million · EF0 · 21 events
- Tornadoes and Hail in Indiana, June 8, 2022$307,000 · EF1 · 8 events
- Flash Flooding and Hail in West Virginia, June 8 to 9, 2022$108,000 · 1.75 in hail · 34 events
- Tornadoes and Flash Flood in Ohio, June 8, 2022$46,000 · EF1 · 22 events
- Flash Flooding and Flooding in Oklahoma, June 8, 2022$10,000 · 2.5 in hail · 50 events
- Damaging Winds in Pennsylvania, June 8, 2022$80,000 · 74 kt wind · 6 events
- Damaging Winds in Missouri, June 8, 20222 injured · $30,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in West Virginia, June 8, 2022$18,000 · 2 in hail · 33 events
- Damaging Winds in North Carolina, June 8, 2022$56,000 · 51 kt wind · 9 events
- Damaging Winds in Virginia, June 8 to 9, 2022$31,000 · 55 kt wind · 17 events
- Damaging Winds in Kentucky, June 8, 2022$48,000 · 60 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021314, 1021315, 1021316, 1021317, 1021319, 1021324, 1021326, 1021330, 1021332, 1021334, 1021336, 1021337, 1021339, 1021342, 1021343, 1021349, 1021350, 1021345, 1021346, 1021347, 1021348, 1021351.